Michigan, 2021

Winter Weather in Michigan, December 8 to 9, 2021

December 8 to 9, 2021 · NWS MQT · 2 events in 2 counties and zones

A northwest flow of Arctic air across Lake Superior generated moderate lake effect snow accumulation over portions of northwest Upper Michigan from the 8th into the 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A northwest flow of Arctic air across Lake Superior generated moderate lake effect snow accumulation over portions of northwest Upper Michigan from the 8th into the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 7, 11:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 7, 11:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1147 PM EST Tue Dec 7 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 347 PM EST TUE DEC 7 2021

As of 19Z visible satellite imagery shows a few high clouds across
our southern CWA and lake effect clouds across Superior and the
Keweenaw. Sunny skies are filling the gap between those to areas of
cloudiness and the sunniest areas warmed a few degrees more than
expected, but it's still cold. Weak WAA ahead of the approaching
shortwave combined with slightly warmer daytime temps and increasing
cloud cover overnight suggests overnight lows won't be quite as cold
as NBM guidance. It'll still be cold though with lows in the single
digits to low teens above zero currently forecast.

Winds veered S-SWerly across the CWA this morning and afternoon
ahead of an approaching shortwave aloft. This wind shift pushed a
dominant band of LES mostly offshore except for the tip of the
Keweenaw, but LES should take a break there too before shifting back
to the south as the shortwave tracks through the area. Latest CAM
guidance has LES moving back into Houghton County around or just
after midnight then weakening across Ontonagon County between 12-
14Z. Amounts on the Keweenaw are forecast to be around 2-3 inches on
the windward half with locally higher amounts at higher elevations
and lesser amounts leeward of the higher elevation ridges.

The weak shortwave moving through overnight may have enough oomph to
squeeze out some light snow for Menominee and Delta Counties, but
amounts should stay less than half an inch. A weak cold front moves
through Wednesday morning with a broken line of LES showers east of
the Keweenaw. The LES environment is briefly favorable for locally
heavy snowfall rates with inversion heights around 8-10kft and the
entire DGZ included in the cloud layer. However, those heavier rates
are expected to be brief across the east and the fluffy nature of
snowfall will limit associated impacts. LES diminishes through the
day as inversion height decrease to around 4kft by 00z Thursday.
Breaks in LES clouds - especially south-central - may allow temps to
warm more than currently forecast, but Wednesday is expected to be a
few degrees cooler than normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 418 PM EST TUE DEC 7 2021

Wednesday night should be generally quiet although some light LES
could linger at least into the evening hours over the Keweenaw and
eastern counties with more of an onshore northerly wind component
there. As winds shift southerly overnight ahead of the next
approaching system from the Plains, there could be some light
LES/flurries off Lake Mi into the eastern counties as 850 mb temps
are around -12C.

Thursday into Thursday night, a shortwave and associated occluded
front will move across the area on Thu. Dynamics with this system
aren't particularly strong and isentropic ascent is also kind of
weak and transient which would explain the spotty look of the model
qpf fields. Still expect no more than an inch or two of snowfall
from this system with the greater amounts likely east, where
isentropic ascent is more persistent. Snow will linger into the
eastern counties Thu evening before ending overnight as the
shortwave and frontal boundary push east.

Models have the next storm of interest developing in the lee of the
Colorado Rockies Thu night/early Fri with the storm lifting ne into
the Great Lakes region Fri night/early Sat. Today's 12Z models have
trended farther south since yesterday's 12Z runs with sfc low taking
a consensus track toward the thumb of Lower Mi. While this track
would keep ptype snow across the area, it would mostly likely yield
minimal snow amounts for the western counties. This track would
probably yield at least moderate snow for portions of central Upper
Mi and the developing northerly flow on the backside of storm system
along with 850 mb temps of -8C to -9C would also support lake
enhanced snow into north central counties. At any rate, will need to
continue to monitor model trends in the coming days as this could be
a potentially impactful storm for at least moderate snow into
central counties and possible gales and lakeshore flooding
concerns for east half of the cwa.

Beyond the late week Colorado Low storm system, models are signaling
for warmer and drier conditions into the Upper Great Lakes for next
week with a WAA regime setting up ahead of broad ridging building in
from the Plains. Temps look like they will be trending above normal
for the first half of next week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1146 PM EST TUE DEC 7 2021

A shortwave continues to drift through the area tonight, triggering
some light snow showers near the WI border.  Nonetheless, have been
able to keep SAW at VFR levels so far and expect conditions to hold
steady there through the forecast period.  As winds shift to the
northwest though over the next several hours, the LES band that was
originally pushed north of CMX earlier today will drop back down
into the Keweenaw.  So, expect prevailing MVFR conditions at CMX
starting around Wed 09Z and lasting into Wednesday afternoon. Models
are hinting at a return to VFR at CMX as early as Wed 21Z, but feel
that is too optimistic and that MVFR will prevail for most of the
day Wednesday.  Elsewhere, anticipate IWD to hold steady right
around the VFR/MVFR mark with some light snow showers through the
night. Winds will generally be sustained at 4 to 8 kts at all TAF
sites.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 347 PM EST TUE DEC 7 2021

Westerly wind gusts of 20-25kt gradually diminish tonight to near or
below 20 kt. Winds below 20kt are expected across the western half
on Wednesday with a few gusts between 20-25 knots possible across
the east half. After a period of light winds Wed evening under a
passing high pres ridge, winds will increase again Thu as a low pres
trof approaches. S gales to 35kt will be possible Thu across the e
half of Lake Superior. A weak high pres ridge reaches Lake Superior
on Fri, providing a period of light winds under 15kt. Low pres will
then track ne, passing across northern Lower MI Sat morning.
Northerly winds up to 30kt are currently expected as it passes by to
the se on Sat. If the low is stronger, gales will be possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...EK
LONG TERM...Voss
AVIATION...TDUD
MARINE...EK
Hazardous weather outlook, Dec 7, 3:23 PM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
323 PM EST Tue Dec 7 2021

MIZ002-004>007-009>014-084-085-082030-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
323 PM EST Tue Dec 7 2021 /223 PM CST Tue Dec 7 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A quick hitting 1 to 3 inches of heavy, wet snowfall is expected
across Upper Michigan on Thursday.

There is a potential for moderate to possibly heavy snow over
central Upper Michigan Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001-003-082030-
Keweenaw-Northern Houghton-
323 PM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

A dominant lake effect snow band is expected to bring moderate to
briefly heavy snowfall at times across the Keweenaw Peninsula
late tonight. See the latest Winter Weather Message for
additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A quick hitting 1 to 3 inches of heavy, wet snowfall is expected
across Upper Michigan on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit any snowfall reports to
the National Weather Service in Marquette. The public may also
submit reports on our webpage, Facebook page, or on Twitter using
#906wx.

LSZ162-240>251-263>267-082030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
323 PM EST Tue Dec 7 2021 /223 PM CST Tue Dec 7 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southerly gales up to 35 knots are possible across Lake Superior
on Thursday, mainly east half. See the latest Open Lakes Forecast
for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-082030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
323 PM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
December 8, 1:00 AM EST to 1:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a social media report of nine inches of lake effect snow near Redridge in approximately 12 hours.

Winter Weather, Ontonagon

When
December 8, 8:00 AM EST to December 9, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles north of Mass City measured six inches of lake effect snow in 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998019, 998020.